Introduction: Excessive anticoagulation with vitamin K antagonists is a serious condition with a substantial risk of an adverse outcome. We thus found it of interest to review a large case series to characterize the underlying causes of excessive anticoagulation.
Material and methods: Patients were identified both retrospectively and prospectively. The inclusion criteria were an international normalized ratio (INR) > 6.5 or INR > 3.5 and significant bleeding. Patient charts were reviewed for a predefined set of possible causes: Drug-drug interactions, alcohol abuse, disease, start-up or recent change in dosage and dosage errors.
Results: In 86 of 107 admissions one or more causal event were identified. The two most common causes of excessive anticoagulation were disease and drug-drug interactions. The two most common drug-drug interactions were with paracetamol and tramadol. In 44 admissions, a single cause was identified; in 42, two or more causes were identified.
Conclusion: Although it is difficult to identify single initiatives that may reduce the number of admissions due to excessive anticoagulation, interesting areas include a stronger focus on frequent INR control during the various states of disease and heightened attention to drug-drug interactions.
Funding: Not relevant.
Trial registration: Not relevant.